Iowa, 2014

Hail in Iowa, June 5, 2014

June 5, 2014 · NWS OAX · 1 event in 1 county or zone

Isolated thunderstorms develop across northeast Nebraska and west central Iowa during the mid afternoon. Initial thunderstorms were isolated supercells that produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms develop across northeast Nebraska and west central Iowa during the mid afternoon. Initial thunderstorms were isolated supercells that produced large hail. One of the supercells interacted with a weak boundary in northeast Nebraska and produced a weak tornado that was observed by spotters and the general public in the city of Walthill. The thunderstorms moved southeast through the evening produced isolated severe weather down to near interstate 80 in eastern Nebraska before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 5, 2:22 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 5, 2:22 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
322 PM CDT THU JUN 5 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 322 PM CDT THU JUN 5 2014

WEAK SHORT WAVE MOVING THROUGH THE MISSOURI VALLEY COMBINED WITH
DAYTIME HEATING HAS TRIGGERED ISOLATED CONVECTION ACROSS THE
REGION. ONCE CELL IN NORTHEAST NEBRASKA IS WITHIN AN AXIS OF 40
KNOTS OF EFFECTIVE SHEAR...RESULTED IN QUARTER SIZE HAIL. SPOTTY
CONVECTION ELSEWHERE HAS BEEN BEEN MUCH WEAKER...ALTHOUGH SOME
0-3KM CAPE AND SURFACE VORTICITY...ALONG WITH SOME WEAK RESIDUAL
OUTFLOW BOUNDARIES COULD BRING AN ISOLATED THREAT OF
SHOWER/THUNDERSHOWERS THROUGH ABOUT 7 OR 8 PM. OTHERWISE...THIS
WAVE PUSHES EAST OVERNIGHT WITH DRY WEATHER EXPECTED REMAINDER OF
THE NIGHT.

THE NEXT WAVE OF INTEREST WILL CROSS THE ROCKIES AND ONTO THE
PLAINS FOR THE EARLY PART OF THE WEEKEND. THIS WAVE MOSTLY MOVES
INTO THE AREA FRIDAY NIGHT AND THEN ACROSS THE REGION ON SATURDAY.
POPS INCREASE INTO THE 40-60 PERCENT RANGE. AT THE SAME TIME...A
WEAK FRONT WILL BE MOVING SOUTHWARD...WHICH WILL USHER IN COOLER
TEMPS. PRECIP SHOULD MOSTLY BE OVER BY SATURDAY NIGHT...AND MOST
OF SUNDAY MAY BE DRY IN ADVANCE OF THE NEXT SUBTLE WAVE THAT IS
FORECAST TO MOVE SUNDAY NIGHT.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 322 PM CDT THU JUN 5 2014

AFOREMENTIONED WAVE MOVES IN SUNDAY NIGHT AND MONDAY...WITH GOOD
CHANCE OF RAIN...THAT LINGERS INTO MONDAY...BUT SHOULD MOSTLY BE
OUT OF HERE BY MONDAY EVENING. ADDITIONAL WEAK WAVES COME INTO THE
AREA WEDNESDAY AND THURSDAY WITH SMALL CHANCES FOR RAIN
CONTINUING.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1249 PM CDT THU JUN 5 2014

CLOUD COVER OVER ERN NEB STARTING TO SCATTER OUT A BIT...BUT
LATEST OBS STILL INDICATE MVFR/IFR CIGS SITUATED IN SERN NEB. IN
ADDITION...RADAR CURRENTLY SHOWING ISOLD TSRA DEVELOPING ALONG SFC
BNDRY/MOISTURE CONVG ZONE EXTENDING FROM SERN SD INTO NERN NEB. IF
CLOUDS BREAK FURTHER...MAY SEE INCREASE IN AREAL COVERAGE LATE
THIS AFTN MAINLY SOUTH I-80. THUS DID NOT INCLUDE ANY MENTION OF
TSRA AT KOMA/KLNK. OTHERWISE...LOW LLVL MOISTURE WILL BE IN PLACE
TO ALLOW FOR CONDITIONS MVFR CIGS/VSBY DEVELOPING EARLY FRI
MORNING. EXPECT VFR CONDITIONS THOUGH RETURNING BY LATE FRI
MORNING AT ALL TERMINALS.

&&

.HYDROLOGY...
ISSUED AT 322 PM CDT THU JUN 5 2014

RIVER FLOOD WARNINGS CONTINUE FOR THE MISSOURI RIVER DOWNSTREAM
FROM BROWNVILLE AND FOR THE BIG BLUE RIVER AT CRETE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...DEE
HYDROLOGY...DEWALD
Hazardous weather outlook, Jun 5, 3:33 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT THU JUN 5 2014

IAZ079-080-090-091-NEZ011-012-015>018-030>033-042>044-050>053-
065>068-078-088>093-061145-
MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-
WAYNE-BOONE-MADISON-STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
433 PM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...BUT SEVERE
STORMS ARE NOT ANTICIPATED.

ANOTHER STORM SYSTEM MOVING IN FROM THE WEST COULD TRIGGER
AFTERNOON THUNDERSTORMS IN NORTHEAST NEBRASKA ON FRIDAY. SEVERE
STORMS ARE NOT FORECAST WITH THAT ACTIVITY EITHER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT AND SATURDAY...AND
AGAIN SUNDAY NIGHT AND MONDAY...AS A SERIES OF WEATHER SYSTEM PASS
THROUGH THE PLAINS. WHILE THE THREAT FOR SEVERE STORMS IS LOW WITH
BOTH OF THESE SYSTEMS...SOME STRONG STORMS WITH SMALL HAIL AND
GUSTY WINDS WILL BE POSSIBLE.

OTHERWISE SEVERAL DISTURBANCES MOVING THROUGH THE PLAINS WILL
BRING OFF AND ON STORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

IAZ043-055-056-069-NEZ034-045-061145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-BURT-WASHINGTON-
433 PM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA AND EAST CENTRAL NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

A COUPLE OF STRONG THUNDERSTORMS THAT DEVELOPED ALONG A WEAK COLD
FRONT COULD BRING SEVERE WEATHER IN THE FORM OF LARGE HAIL AND
DAMAGING WINDS TO PARTS OF EAST CENTRAL NEBRASKA AND WEST CENTRAL
IOWA THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT AND SATURDAY...AND
AGAIN SUNDAY NIGHT AND MONDAY...AS A SERIES OF WEATHER SYSTEM PASS
THROUGH THE PLAINS. WHILE THE THREAT FOR SEVERE STORMS IS LOW WITH
BOTH OF THESE SYSTEMS...SOME STRONG STORMS WITH SMALL HAIL AND
GUSTY WINDS WILL BE POSSIBLE.

OTHERWISE SEVERAL DISTURBANCES MOVING THROUGH THE PLAINS WILL
BRING OFF AND ON STORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jun 5, 2:57 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ROSALIE                 42.06N 96.51W
06/05/2014  M1.75 INCH       THURSTON           NE   EMERGENCY MNGR

&&

VDEWALD
Special weather statement, Jun 5, 3:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
407 PM CDT THU JUN 5 2014

NEZ033-034-052145-
BURT NE-CUMING NE-
407 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURT AND EASTERN CUMING
COUNTIES UNTIL 445 PM CDT...

AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LYONS...OR 37 MILES SOUTH OF SIOUX CITY...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4194 9657 4199 9647 4183 9617 4180 9630
TIME...MOT...LOC 2107Z 298DEG 17KT 4196 9650

DEE
Special weather statement, Jun 5, 3:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
420 PM CDT THU JUN 5 2014

NEZ033-034-052200-
BURT NE-CUMING NE-
420 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BURT AND EAST
CENTRAL CUMING COUNTIES UNTIL 500 PM CDT...

AT 420 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYONS...OR 40 MILES SOUTH OF SIOUX CITY...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAIG AND OAKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4191 9662 4195 9656 4179 9627 4173 9639
TIME...MOT...LOC 2120Z 300DEG 14KT 4192 9656

DEE
Local storm report, Jun 5, 3:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NW ONAWA              42.04N 96.10W
06/05/2014  M1.00 INCH       MONONA             IA   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 5, 3:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
432 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 NW ONAWA              42.08N 96.16W
06/05/2014  M1.00 INCH       MONONA             IA   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 5, 3:39 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
439 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 W ONAWA               42.03N 96.13W
06/05/2014  M1.00 INCH       MONONA             IA   TRAINED SPOTTER

            AT MILE MARKER 112 ON I29. WINDSHIELDS BROKEN OUT. HAIL
            WAS PROBABLY LARGER.

&&

VDEWALD

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
June 5, 3:40 PM CST
Where
Monona County, 2.92 mi SE of Blencoe
Measured
1 in hail
Reported by
Public
Coordinates
41.900, -96.040

Winds were gusting to around 50 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512882.